Hospitals Report Cases of People Using Cocaine Laced with Fentanyl
Hospitals in the United States and Canada are reporting cases of people overdosing after using cocaine laced with fentanyl, HealthDay reports.
Heroin laced with the synthetic opiate fentanyl is suspected in at least 50 recent fatal overdoses in three states, according to law enforcement officials. In Pennsylvania, the drug combination is suspected in at least 17 deaths. Officials in Maryland and Michigan are also investigating deaths linked to the drug mix. In Flint, Michigan, fentanyl-laced heroin is suspected in four recent overdoses.
Fentanyl is often used during surgery. Drug dealers add it to heroin to create a stronger high, ABC News reports.
People who use the drug combination “don’t know that fentanyl is in it and shoot it up and stop breathing, because they were unaware of the added punch in the narcotic,” said Ray Isackila, counselor and team leader of addiction treatment at University Hospitals Case Medical Center in Cleveland. He noted fentanyl is 50 to 100 times more potent than heroin, and affects the central nervous system and brain. “Heroin with illicit fentanyl laced into it makes it stronger, cheaper and more desirable on the street,” he said. “People hear about this new heroin or this super strong heroin that someone is selling,” and they want it.
“There’s an odd mindset in the drug addiction world if people have overdosed on this, they think I’ve got to get some of it,” Isackila said. They say “they’ll just use a little — a dangerous drug becomes more desirable to the addict on the street.”